Advertisement
Mayo Clinic Proceedings Home

HeartWare Thrombosis After mRNA COVID-19 Vaccination

      To the Editor: A woman in her late 50s with end-stage heart failure secondary to nonischemic dilated cardiomyopathy was implanted with a HeartWare left ventricular assist device (LVAD) as bridge to transplant. She was not known to have a hypercoagulable condition and in the 6 years supported on the LVAD before presentation had not experienced power elevations, high watts alarms, or any evidence of hemolysis/thrombosis or hemocompatibility-related adverse event. She was not actively listed for transplant because of personal preference.
      She received the initial series of 2 COVID-19 vaccinations with the BNT162b2 (Pfizer-BioNTech COVID mRNA vaccine) and underwent COVID-19 booster 7 months later. She had no immediate reaction and described only arm soreness after the booster. Eight days later, she noted an episode of tea-colored urine but did not notify the LVAD team. Eleven days after the booster, the LVAD team was contacted with concerns of chest pressure and high watts alarms, and the patient reported to the emergency department. There, an episode of hematuria was noted; international normalized ratio was 2.9, and metabolic panel returned hemolyzed. All international normalized ratio readings in the 2 months preceding admission were between 2.4 and 3.9; none were subtherapeutic. She had been compliant with daily aspirin 325 mg daily since implantation.
      On admission, powers were noted to be elevated, and initial lactate dehydrogenase (LDH) level was above 3000 U/L. Pump thrombosis was diagnosed, and United Network for Organ Sharing listing status was upgraded appropriately. During the hospitalization course, despite adequate antithrombotic therapy (tirofiban, heparin, and aspirin 325 mg twice daily), powers continued to rise (Figure A, C) and LDH remained markedly elevated (Figure C). HeartWare powers and estimated flows exceeded 20 W and 10 L/min, respectively, and LDH levels peaked at 4458 U/L (Figure C). Given concerns for imminent pump stoppage, she underwent exchange from HeartWare to HeartMate 3 (Thoratec) 10 days after admission, with HeartWare device demonstrating thrombus within the pump housing (Figure B).
      Figure thumbnail gr1
      FigureA, HeartWare power and flow waveforms during early hospitalization. Dates of Pfizer-BioNTech COVID-19 booster, symptoms, and admission are superimposed. B, Image from pathology report demonstrating evidence of thrombus within the HeartWare device. C, Timeline of HeartWare power and lactate dehydrogenase (LDH) in the context of thrombosis. Baseline values and dates of vaccination, symptoms, and admission are shown relative to biomarker trends.
      COVID mRNA vaccinations are broadly recommended for all patients, including those supported on LVAD therapy, with exceedingly low risk of complications after vaccination.
      • Bozkurt B.
      • Kamat I.
      • Hotez P.J.
      Myocarditis with COVID-19 mRNA vaccines.
      Yet, reports have described increased arterial thromboembolism risk and cerebral venous sinus thrombosis risk after Pfizer-BioNTech vaccine
      • Hippisley-Cox J.
      • Patone M.
      • Mei X.W.
      • et al.
      Risk of thrombocytopenia and thromboembolism after covid-19 vaccination and SARS-CoV-2 positive testing: self-controlled case series study.
      and an increased venous thromboembolism signal after the first Pfizer-BioNTech vaccine dose.
      • Burn E.
      • Roel E.
      • Pistillo A.
      • et al.
      Thromboembolic events and thrombosis with thrombocytopenia after COVID-19 infection and vaccination in Catalonia, Spain.
      These observations highlight the possibility that a proinflammatory milieu after vaccination may increase the risk of thrombosis on rare occasions.
      Vaccine-induced thrombotic thrombocytopenia and thrombosis with thrombocytopenia syndrome are phenomena that have been reported after COVID vaccinations with pathophysiologic mechanisms that are presently being studied.
      • Bilotta C.
      • Perrone G.
      • Adelfio V.
      • et al.
      COVID-19 vaccine-related thrombosis: a systematic review and exploratory analysis.
      ,
      American Society of Hematology
      COVID-19 resources. Thrombosis with thrombocytopenia syndrome.
      Our patient received a Pfizer-BioNTech vaccine 8 days before report of tea-colored urine, had a platelet count of less than 150 × 109/L before device exchange, and had confirmed device thrombosis but did not complete all the testing required for the diagnosis to be made before device exchange, raising consideration for potential risk of thrombosis for patients on the thrombosis with thrombocytopenia syndrome spectrum.
      Additional reports from other centers with LVAD-supported patients who receive COVID vaccinations may help elucidate a causality and begin to estimate a frequency of what is suspected to be a rare phenomenon. This experience does not represent a contraindication to vaccination; rather, it highlights the importance for LVAD clinicians to remain vigilant and to avoid neglecting an LDH rise or reports of dark urine in the context of recent COVID-19 vaccination among LVAD-supported patients.

      Potential Competing Interests

      The authors report no competing interests.

      References

        • Bozkurt B.
        • Kamat I.
        • Hotez P.J.
        Myocarditis with COVID-19 mRNA vaccines.
        Circulation. 2021; 144: 471-484
        • Hippisley-Cox J.
        • Patone M.
        • Mei X.W.
        • et al.
        Risk of thrombocytopenia and thromboembolism after covid-19 vaccination and SARS-CoV-2 positive testing: self-controlled case series study.
        BMJ. 2021; 374: n1931
        • Burn E.
        • Roel E.
        • Pistillo A.
        • et al.
        Thromboembolic events and thrombosis with thrombocytopenia after COVID-19 infection and vaccination in Catalonia, Spain.
        Lancet. Preprint. Posted online July 20, 2021; (Preprint. Posted online July 20, 2021. Lancet)
        • Bilotta C.
        • Perrone G.
        • Adelfio V.
        • et al.
        COVID-19 vaccine-related thrombosis: a systematic review and exploratory analysis.
        Front Immunol. 2021; 12: 729251
        • American Society of Hematology
        COVID-19 resources. Thrombosis with thrombocytopenia syndrome.